Browse

You are looking at 1 - 3 of 3 items for :

  • Bicarbonate x
Clear All
Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.
  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.
  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.
Open access

Han Soo Park, Su Kyoung Kwon and Ye Na Kim

Summary

Thyroid storm is a rare and potentially life-threatening medical emergency. We experienced a case of thyroid storm associated with sepsis caused by pneumonia, which had a catastrophic course including recurrent cardiac arrest and subsequent multiple organ failure (MOF). A 22-year-old female patient with a 10-year history of Graves’ disease was transferred to our emergency department (ED). She had a cardiac arrest at her home and a second cardiac arrest at the ED. Her heart recovered after 20 min of cardiac resuscitation. She was diagnosed with thyroid storm associated with hyperthyroidism complicated by pneumonia and sepsis. Although full conventional medical treatment was given, she had progressive MOF and hemodynamic instability consisting of hyperthermia, tachycardia and hypotension. Because of hepatic and renal failure with refractory hypotension, we reduced the patient’s dose of beta-blocker and antithyroid drug, and she was started on continuous veno-venous renal replacement therapy (CRRT) with intravenous albumin and plasma supplementation. Subsequently, her body temperature and pulse rate began to stabilize within 1 h, and her blood pressure reached 120/60 mmHg after 6 h. We discontinued antithyroid drug 3 days after admission because of aggravated hyperbilirubinemia. The patient exhibited progressive improvement in thyroid function even after cessation of antithyroid drug, and she successfully recovered from thyroid storm and MOF. This is the first case of thyroid storm successfully treated by CRRT in a patient considered unfit for antithyroid drug treatment.

Learning points:

  • The presenting manifestations of thyroid storm vary and can include cardiac arrest with multiorgan failure in rare cases.
  • In some patients with thyroid storm, especially those with severe complications, conventional medical treatment may be ineffective or inappropriate.
  • During thyroid storm, the initiation of CRRT can immediately lower body temperature and subsequently stabilize vital signs.
  • Early initiation of CRRT can be life-saving in patients with thyroid storm complicated by MOF, even when used in combination with suboptimal medical treatment.
Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.
  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.
  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.
  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.